Doctor's orders: no aspirin for children with the flu - KWWL - Eastern Iowa Breaking News, Weather, Closings

Doctor's orders: no aspirin for children with the flu

Posted: Updated:
DUBUQUE (KWWL) -

According to doctors in Dubuque, it's been a rough flu season.  

"In the past two weeks in particular, we've seem to have had an increase in influenza, both of Influenza A and Influenza B," said Dr. Gary Reschak, pediatrician at Medical Associates Clinic.

A new report on Iowa's flu outbreak shows 43 Iowans have died this flu season alone. There have been even more deaths across the country.

The serious virus is typically treated with medicines like Ibuprofen, Tylenol, and Tamiful, also plenty of fluids and rest. However, medical experts have said treating the flu in children with aspirin has been known to have a bad outcome. It can lead to another medical illness, called Reye's Syndrome. 

"Reye syndrome typically develops after a child has been exposed to Influenza or Chickenpox Varicella."

The rare condition progresses when a child is recovering. The symptoms are severe, swelling the the brain and liver. "It typically will start with vomiting and confusion, typically the child will go into a coma or develop seizures," added Dr. Reschak.

Fortunately, very few people including adults will develop the condition.

"I would bet the majority of pediatricians will go their entire life without seeing it," said Dr. Reschak. "If you talk to certain specialists, they might see one or two cases in their lifetime, but even that would be low. It is a very rare disease."

Powered by Frankly